Virginia, 2009High Wind in Virginia, December 9, 2009
December 9, 2009 · NWS MRX · 3 events in 3 counties and zones
A strong low pressure tracked across southwest Virginia bringing damaging non-thunderstorm winds to the area during the morning hours on the 9th. The strongest winds occurred over the higher elevations.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $810,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure tracked across southwest Virginia bringing damaging non-thunderstorm winds to the area during the morning hours on the 9th. The strongest winds occurred over the higher elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 9, 12:42 AM EST, 48 minutes earlier.
Area forecast discussion, Dec 9, 12:42 AM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1242 AM EST WED DEC 9 2009
.AVIATION...WARM FRONT TRACKING THROUGH THE AREA BRINGING IFR
CONDITIONS AND RAIN EARLY IN THE TAF PERIOD WITH IMPROVING BACK
MVFR/VFR AROUND 14Z. STRONG WINDS ALOFT AND LIGHT WINDS AT THE
SURFACE WILL RESULT IN LOW LEVEL WIND SHEAR EARLY IN THE TAF PERIOD.
SURFACE WINDS WILL INCREASE IN THE 10-14Z TIME FRAME WITH WINDS
GUSTING UP TO 35-40KTS.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 7 PM EST WEDNESDAY
FOR THE FOLLOWING ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 7 PM EST WEDNESDAY
FOR THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE
SMOKY MOUNTAINS...EAST POLK...JOHNSON...MCMINN...NW
BLOUNT...NORTH SEVIER...NORTHWEST CARTER...NORTHWEST
COCKE...NORTHWEST GREENE...NORTHWEST MONROE...SEVIER SMOKY
MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST
MONROE...SULLIVAN...UNICOI...WASHINGTON TN...WEST POLK.
WIND ADVISORY FROM 4 PM EST /3 PM CST/ THIS AFTERNOON TO 7 PM
EST /6 PM CST/ WEDNESDAY FOR THE FOLLOWING ZONES: BLEDSOE...
CAMPBELL...CLAIBORNE...MARION...MORGAN...SCOTT TN...
SEQUATCHIE.
VA...HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 7 PM EST WEDNESDAY
FOR THE FOLLOWING ZONES: WASHINGTON.
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM EST WEDNESDAY FOR
THE FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WISE.
&&
GHHazardous weather outlook, Dec 8, 2:39 PM EST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
239 PM EST TUE DEC 8 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
239 PM EST TUE DEC 8 2009 /139 PM CST TUE DEC 8 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG LOW PRESSURE WILL DEVELOP ACROSS THE SOUTHERN PLAINS
THEN MOVE NORTHEAST TO THE WESTERN GREAT LAKES TUESDAY THROUGH
WEDNESDAY. THE TIGHTENING PRESSURE GRADIENT AROUND THIS LOW
PRESSURE WILL INCREASE THE SOUTHERLY WINDS ALOFT ACROSS THE
TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. VERY STRONG AND GUSTY
SOUTHERLY WINDS ARE POSSIBLE ACROSS THE HIGHER ELEVATIONS AND
FOOTHILLS OF THE FAR EASTERN TENNESSEE MOUNTAINS...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. WIDESPREAD WIND
DAMAGE APPEARS LIKELY. SEE MEMNPWMRX FOR MORE DETAILS.
A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EAST TENNESSEE...
SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA LATE TONIGHT AND
EARLY WEDNESDAY MORNING. DUE TO THE VERY STRONG WINDS ALOFT...THESE
STORMS MAY PRODUCE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
VERY WINDY CONDITIONS WILL CONTINUE THROUGH THE DAY ON WEDNESDAY
WITH SOUTHWEST WINDS BETWEEN 25 AND 40 MPH WITH GUSTS UP TO 60 MPH
ACROSS THE HIGHER ELEVATIONS.
FROZEN PRECIPITATION IS POSSIBLE ON FRIDAY NIGHT AND POSSIBLY
SATURDAY...MOST LIKELY FALLING AS SNOW OR SLEET.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY THROUGH WEDNESDAY FOR WIND
DAMAGE REPORTS.
DH
In the hours before
Special weather statement, Dec 9, 12:22 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1222 AM EST WED DEC 9 2009
TNZ068-081>085-098>100-090615-
BLEDSOE-BRADLEY-HAMILTON-LOUDON-MARION-MCMINN-MEIGS-RHEA-SEQUATCHIE-
1222 AM EST WED DEC 9 2009
...STRONG THUNDERSTORMS WILL BE AFFECTING
BLEDSOE...BRADLEY...HAMILTON...LOUDON...MARION...MCMINN...MEIGS...RHEA
AND SEQUATCHIE COUNTIES...
AT 1119 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR JASPER...MOVING NORTHEAST AT 60 MPH.
WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
17
Special weather statement, Dec 9, 1:14 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
114 AM EST WED DEC 9 2009
NCZ060-061-TNZ071-072-085>087-100>102-090715-
BLOUNT SMOKY MOUNTAINS-BRADLEY-CHEROKEE-CLAY-EAST
POLK-MCMINN-NORTHWEST MONROE-NW BLOUNT-SOUTHEAST MONROE-WEST POLK-
114 AM EST WED DEC 9 2009
...STRONG THUNDERSTORMS WILL BE AFFECTING BLOUNT...BRADLEY...
CHEROKEE...CLAY...MCMINN...MONROE AND POLK COUNTIES...
AT 113 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
CHARLESTON TO 6 MILES NORTHEAST OF RINGGOLD...MOVING NORTHEAST AT 60
MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY ALSO
OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR
PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW
LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN
AROUND DONT DROWN
DGS
High Wind, Washington
- When
- December 9, 1:30 AM EST to 4:30 AM EST
- Where
- Washington forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $760,000
- Reported by
- Emergency Manager
- Coordinates
- 36.661, -82.074 (the zone’s center; the record gives no point)
Emergency management reported that several trees were blown down by non thunderstorm winds near Whitetop Mountain and also in several locations across the county. A church was destroyed at Glade Springs and two large signs were blown down in the county.
High Wind, Lee
- When
- December 9, 10:00 AM EST to 4:00 PM EST
- Where
- Lee forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.705, -83.128 (the zone’s center; the record gives no point)
Emergency management personnel reported several trees downed by non thunderstorm winds countywide.
High Wind, Wise
- When
- December 9, 10:00 AM EST to 4:00 PM EST
- Where
- Wise forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
Emergency management personnel reported numerous trees downed by non thunderstorm winds countywide.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and High Wind in Kentucky, December 9, 20092 deaths · 3 injured · $59,000 · 56 kt wind · 40 events
- Strong Wind in North Carolina, December 9, 20092 deaths · 2 injured · $94,000 · 31 events
- High Wind in New York, December 9 to 10, 2009$102 million · 59 kt wind · 8 events
- High Wind in Ohio, December 9, 2009$9.1 million · 60 kt wind · 28 events
- High Wind in Pennsylvania, December 9, 2009$750,000 · 50 kt wind · 16 events
- High Wind in Pennsylvania, December 9, 2009$1.2 million · 65 kt wind · 3 events
- High Wind and Strong Wind in West Virginia, December 9, 20091 injured · $306,000 · 64 kt wind · 10 events
- Winter Storm and High Wind in Vermont, December 9, 2009$205,000 · 76 kt wind · 21 events
- High Wind in Michigan, December 9, 2009$450,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, December 9, 2009$225,000 · 1 in hail · 5 events
- High Wind in Ohio, December 9, 2009$39,000 · 56 kt wind · 32 events
- Damaging Winds and High Wind in South Carolina, December 9, 2009$120,000 · 70 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202399, 202400, 202401.